Wow, that is one heavy title. I’d bet you think this blog post is going to get at something really existential and heavy. Nah. Sorry.
One of the things that doesn’t really get explained to you when you start treatment with an immunotherapy drug is, weird things happen to you when you’re taking these drugs. Yes, last fall was on the weird-bad (VERY bad) end of the spectrum. The temporary mania I experienced this spring while on Decadron I have to say was more on the weird-good end of the spectrum.
And then there are all the other side effects that the steroids masked, which are showing up now. On Monday, I went to see Nurse Practitioner K about my post-vacation crud. I’d read that dabrafenib can cause cold-like symptoms and cough, and wanted to rule that out. She ruled it out (and also, after listening to me breathe, didn’t see the need to send me for a chest x-ray, which was a huge relief, since I’ve had pneumonia about four times since 2008).
She also did her usual taps on my belly and upper back, and I asked what she was looking for. Anything solid that might be there, where it is usually hollow, she replied. Yikes. Anyhow, she didn’t hear anything solid.
Then it was time for her to take a look at my feet. My feet are a pre-existing condition if there ever were one. Genetically, I have been bequeathed a lot of wonderful things – a sense of humor, some talent at writing, height, red hair… but also, bunions. Terrible, terrible bunions. They forced me to hang up my running shoes before I was able to do much more than a half marathon (it amazes me now that I ever even ran one). I loved doing modern dance, but I don’t know if my feet could take me through a 90-minute class anymore.
I’ve slowed down a lot since I got metastatic cancer. I stopped running after the kids (luckily, they are nearly past the stage where that is necessary for safety – now, it merely makes me less fun). I was never a fast walker but now I’m just the slowest, even though my legs cover more ground due to their length. But actual, debilitating foot pain was not a thing with me until very recently. I visited the podiatrist last month, and he scraped off inches of thickened skin from the bottoms of my feet. I felt like an old woman. He guessed it was the steroids that had caused it, and sold me some ointment to use to keep them from getting that bad again. I used it a couple times, but it’s messy and you have to wear cotton socks to bed and… ugh. I also bought a tool to scrape dead skin off my feet. I used it once, the night before our trip to Colorado. I didn’t draw blood or anything, but that tool caused me more pain in the following days than I thought was imaginable. I was never happy on my feet. That’s why horseback riding was so grand, but the thought of hiking made me cringe.
When I mentioned to Nurse Practitioner K that my feet were messed up, she took a look, and I’d say she looked pretty grave when she saw them. Especially when I shared that they were kind of tingling too, in an unpleasant way. Turns out it’s not steroid damage, but caused by dabrafenib. It can cause skin thickening and also the tingling. She told me to stop wearing sandals, use the ointment, and wear socks. She also mentioned in passing while checking for swollen lymph nodes that I had indeed developed “chicken skin.” (My skin has bumps all over it. Like a plucked chicken’s.)
What sort of support group do you go to, exactly, to complain about your tingling feet with thickened skin on the bottom of them? Where do you unburden yourself about unpleasant-but-harmless “chicken skin”? These are piddling concerns, compared to what other cancer patients, who face chemo and radiation side effects, are dealing with. So, I continue not to go. Also, because I’m selfish. I don’t want to get to meet people who are great, and who might “die out” of the group.
A friend forwarded me this article yesterday, though (which I missed because it came out in March, when I was busy working as a librarian, suppressing all thoughts of being back in Cancerland again), and it gives me hope that soon, there will be more support and more outlets for people like me, going through what are still not widely-known treatments, which carry random and perhaps odd side effects. I don’t particularly relish the idea of being a cancer “lifer,” like the people profiled in this piece, but if that turns out to be the case, at least there are people blazing that trail for me. If I reach that point, there will be many more books for me to read. Groups for me to join (though I’ve never been much of a joiner). Bowling tournaments to participate in. By then, I hope my feet feel better.